Hello..I have been on Norvasc for just over two years now, with the dose gradually creeping up from 2.5, to 5mg, to 10mg a few weeks ago. I have not felt well in those two years but my doctor will not accept it could be the Norvasc causing any problems. I have suffered continual dry eyes for a long time now, and they have been worse since the dose went to 10mg.
I can find nothing on the internet regarding Norvasc, or amlodipine, causing dry eyes, so I thought I would ask on here if anyone has experienced this with Norvasc. My eyes are dry, gritty, sore and quite red constantly. I can think of nothing else which might be causing it, although my doctor thinks it's actually my blood pressure causing it. It soars when I am in the surgery Can anyone give me any ammunition with which to tackle my doctor? Many thanks.
I saw your post and had to respond....You are SMART to challenge what your doctor tells you!!!! More people need to do this.
Although I didn't experience vision problems with Norvasc, I did with at least 3 of my other bp medications. My physician, my optometrist, AND an ophthamolgist denied there was a correlation between my vision changes and the medication. (I have since referred back to the drug sheets and found the physician, optometrist, and the ophthamologist apparently hadn't read the drug sheet because blurry vision/abnormal vision were listed as side effects of at least 2 of the meds I was on). I told my neighbor (who is 87 and who has her physicals done at the Mayo Clinic in Rochester, MN) about my experience, and she told me that blurry vision could be an allergic reaction or an overdose to a bp med per her docs at Mayo Clinic.
Now I know you are describing different vision problems but remembering the info my neighbor shared with me, I did some research for you myself and found information that supports what you are saying. From what I read, Mayo Clinic said that although "rare", some people did experience dry eyes while taking amlodipine. I also referred to the drug sheet that came with the norvasc and it lists the following eye problems as side effects: abnormal vision, conjunctivitis, diplopia (which is double vision), eye pain....so you might want to check with your pharmacist as s/he may have more information for you! And you might want to politely remind your doctor that the med sheets say outright that not all side effects may be listed--and then pull out a sheet and show him.
And one final tidbit---norvasc is one of those drugs that hasn't been tested in the older population (roughly age 50 and older). For that reason, the side effects that have been reported by the drug companies may be incomplete.
Although I started on 2.5mg and went up to 5 mg, my sleep was disturbed and I believe it attributed to a RISE in bp. My systolic and diastolic bp each dropped about 20 points about 1 week after discontinuing the medication. It crept up abit about 4 weeks after I was off of the meds which makes me think a lower dose may have been theraputic (the drug stays in your system for awhile after you stop taking it). I can't help but wonder if the side effects didn't elevate my pressures. Oh, and I just took my bp and it was 116/80...I had 1 reading of 120/80 while on Norvasc....the rest of the time I was happy to see a 130/90.
The Following User Says Thank You to bethsheba For This Useful Post: Rb3 (11-18-2012)
I'm not a big drug side effects person but I just recently got off Norvasc after a little over a year because I just did not feel right, and I usually feel fine. My doc replaced the Norvasc with Atenolol (beta blocker replacing the calcium channel blocker Norvasc) I also take HCTZ and an ace inhibitor, but the change was getting rid of Norvasc. It is known to bother many people using it.
One month has passed and I feel good once again.
I recommend getting rid of the Norvasc. Don't listen to the doctor tell you how you feel. Only you can judge that. It may be a little uncomfortable at first withdrawing from Norvasc, but in a few weeks you should feel better. Just get a good replacement (my doc does not like calcium channel blockers, just thought I'd mention that).
Too many other drugs available to have to continue on one which is annoying you.
Yes, Beth, I believe we can be the only ones to determine how we feel. Really, how can anyone else determine that. And we have to convey to our doctors what we need and be firm in getting them to listen and act in our best interests. I know you feel that way too.
Norvasc is one of the few b/p drugs that one can stop quickly without getting "rebound hypertension." But if one has severe HBP, another b/p drug will be needed to replace Norvasc right away. I didn't have any problems getting off Norvasc except it took weeks to get rid of the headaches. I checked with my pharmacist & the package insert (info sheet that comes with the med) before going off Norvasc. I wasn't able to get hold of my Dr. as it was the weekend. I had to get off of it quickly because I had really bad headaches all over my head & severe heartburn, but wasn't on it long enough to get dry eyes I guess. BTW
my Dr. didn't believe me either but again he wasn't with me while I was having severe chest pain from the heartburn & trying to decide whether I was actually having a heartattack. Fam